[Skip to Content]
[Skip to Content Landing]
Article
January 1987

Inadvertent Systemic Injection of Pilocarpine

Author Affiliations

New Orleans

Arch Ophthalmol. 1987;105(1):28-29. doi:10.1001/archopht.1987.01060010034020
Abstract

To the Editor.  —Pilocarpine is a direct-acting parasympathomimetic agent that exerts its effects primarily on muscarinic receptors. Although used only topically, systemically absorbed pilocarpine is considered safe in doses below 20 mg; 100 mg is considered dangerous. The lethal dosage has not been established.The symptoms of pilocarpine overdose begin with flushing of the face and neck, followed shortly by diaphoresis, salivation, nausea, vomiting, diarrhea, and pupillary constriction. Breathing may be difficult because of bronchiolar spasm. In patients with preexisting circulatory disturbances, pulmonary edema may occur and can be fatal.1,2Only one instance of presumed pilocarpine toxicity via ocular administration of the drug has been reported, in which a 75-year-old man received an overdose during an attack of acute angle closure.3 Herein, we report a case of accidental subcutaneous injection of a 4% ophthalmic solution of pilocarpine.

Report of a Case.  —A 70-kg, 39-year-old woman had been followed

First Page Preview View Large
First page PDF preview
First page PDF preview
×